Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Grand Rapids, MI

August 27, 2003Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2003, 1:46 AM EDT for Van Buren County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 1:46 AM EDT (05:46 UTC)
Expired
Aug 27, 2003, 2:45 AM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 270546
SVRGRR
MIC159-270645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 245 AM EDT

* AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF COVERT...OR ABOUT 4 MILES
  SOUTH OF SOUTH HAVEN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCDONALD...BANGOR...BREEDSVILLE AROUND 205 AM EDT
   HARTFORD AROUND 210 AM EDT
   LAWRENCE...GLENDALE AROUND 220 AM EDT
   PAW PAW...DECATUR AROUND 235 AM EDT
   LAWTON AROUND 240 AM EDT
   MATTAWAN AROUND 245 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4237 8633 4245 8626 4227 8577 4207 8577
          4206 8598 4225 8632

$$

RJD 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:22 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 10:22 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT TUE AUG 26 2003

SURFACE FRONT HAS BEEN SLIPPING SLOWLY SOUTH THROUGH THE CWFA THIS
EVENING AND LOOKS BE SITUATED ALONG THE I-94 CORRIDOR. CHANCE FOR
SHOWERS AND TSTMS HAS DWINDLED WITH LOSS OF HEATING AND LACK OF
SURFACE CONVERGENCE. ALSO UPPER SUPPORT IS LACKING WITH VORTICITY
MAXIMA TRACKING SOUTH OF MI. DEW POINTS HAVE BEEN SLOW TO DROP OFF
BEHIND THE FRONT AND WINDS HAVE GONE LGT/VRBL...SO AREAS OF FOG LOOK
TO BE A GOOD BET OVERNIGHT.

MEADE

.GRR...NONE.
Hazardous weather outlook, Aug 26, 2:07 PM EDT, 11 hours 39 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THE EVENING AS
A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE.  ALL OF SOUTHWEST LOWER MICHIGAN IS
UNDER A SLIGHT RISK FROM THE STORM PREDICTION CENTER.  THE MOST
LIKELY TIME FOR STORMS TO REDEVELOP AND MOVE THROUGH THE AREA WILL
BE BETWEEN 3:00 PM AND MIDNIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO AROUND AND INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL
ARE ALSO LIKELY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE FROM THURSDAY EVENING
INTO FRIDAY MORNING AS ANOTHER COLD FRONT MOVES INTO THE AREA FROM
THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:27 AM EDTSpecial Marine WarningGRR63 min
Aug 27, 1:27 AM EDTSpecial Marine WarningGRR63 min
Aug 27, 1:43 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson47 min
Aug 27, 2:16 AM EDTSevere Thunderstorm WarningGRRKalamazoo59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.